Can heartburn medicines increase the risk of stomach infections? New study says so, but not everyone is convinced

The study claims that while reducing the "secretion of acids" in the stomach, these drugs may promote the growth of harmful bacteria, affect the gut microbiome, and weaken the immune system.


                            Can heartburn medicines increase the risk of stomach infections? New study says so, but not everyone is convinced

Commonly prescribed to reduce acidity, heartburn drugs can put people at risk of stomach infections, according to a recent study. However, the validity of these findings is being questioned.

These drugs — omeprazole, pantoprazole, lansoprazole, rabeprazole, and esomeprazole — are grouped under a class called proton pump inhibitors (PPI). “Very few people need to be on PPIs long-term, but people do end up on them chronically," says Dr. Mina Tadrous, a scientist at the Women’s College Hospital (WCH) in Toronto.

"As regions head into enteric [intestinal] viral infection season, this would be an opportune time to reassess the ongoing need for PPI therapy in patients, especially older adults, and potentially deprescribe," says the study. These infections gain momentum in winters, say experts.

The study claims that while reducing the "secretion of acids" in the stomach, these drugs may promote the growth of harmful bacteria, affect the gut microbiome, and weaken the immune system, according to these researchers. They add that these medications may clear stomach acids that are essential to fighting infections, says the team. “If you reduce acids, you change the intestinal flora [the beneficial bacteria in the gut known as the microbiome], making you more susceptible to infections,” says Dr. Tadrous.

While reducing the secretion of acids in the stomach, PPI's may promote the growth of the bacteria, affect the gut microbiome, and weaken the immune system, according to these researchers. (Getty Images)

To establish that PPI's are involved in stomach flu, the research team sourced patient data during the 2015-16 winter season from a large French nationwide database. They studied more than 233,000 people taking the drug continuously and compared them with nearly 627,000 adults who were not taking it. They found that exposure to continuous PPI therapy was associated with an increased risk of stomach flu during periods of circulation of intestinal viruses.

The authors acknowledge that their study has certain limitations. They say that their study did not eliminate other factors that could potentially interfere with the results, including food agents, other contagious contacts, body mass index, smoking, and alcohol consumption. They also could not investigate the relationship between drug dose and risk for the stomach flu.

The study has another flaw, says Dr. Arun Swaminath, director of the inflammatory bowel disease program at Lenox Hill Hospital in New York City. The results could be exaggerated, he says.

According to Dr. Swaminath, the research team included everyone who received a prescription for medications used to treat the stomach flu. These medications can be used to treat other issues as well, he adds.

Another concern he raised is that the study only considered people to be on PPIs continuously if they had a prescription for a PPI. "But PPIs are available over the counter in France. Assuming all patients who didn't have a prescription for these medications weren't exposed to PPI can make the magnitude of the association larger than it really it is,"  says Swaminath. Dr Tadrous said that people should be open to the idea of discontinuing PPI therapy if it's not clearly necessary.

The study has been published in JAMA Network Open.

Disclaimer : This article is for informational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.